Heavy Rain, Dekalb
- When
- December 20, 7:00 AM CST to 1:00 PM CST
- Where
- Dekalb County, 0.57 mi W of Skirum
- Reported by
- CoCoRaHS
- Coordinates
- 34.320, -85.980
Heavy rain reported in Skirum.
Heavy rain occurred during the early morning hours of the 20th. Rainfall amounts of over 2 inches fell over much of north Alabama, with a narrower band of 3-5 inch rainfall.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS HUN wrote it up.
Heavy rain occurred during the early morning hours of the 20th. Rainfall amounts of over 2 inches fell over much of north Alabama, with a narrower band of 3-5 inch rainfall. Within this band, runoff resulted in flash flooding in Morgan County. In one case, up to six vehicles had to be rescued from flood waters.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Huntsville, AL wrote its last area forecast discussion before the first event at Dec 20, 5:41 AM CST, 1 hour 19 minutes earlier.
Area Forecast Discussion National Weather Service Huntsville AL 541 AM CST Wed Dec 20 2017 .UPDATE... For 12Z TAFS. && .NEAR TERM...(Today) Issued at 513 AM CST Wed Dec 20 2017 Latest water vapor imagery shows the axis of an upper level shortwave just west of the Lower Mississippi Valley, with near zonal flow across the forecast area. At the surface an area of low pressure was centered over the ArkLaTex region, with a quasi- stationary warm front extending eastward and a weak cold front extending southward. The warm front was located just south of the forecast area, and area radars continue to show a fairly large area of moderate to heavy rainfall north of this boundary. Precip estimates up to 2 inches have been observed over the last few hours across northern Mississippi, with this translating eastward across northern Alabama and southern middle Tennessee. Through the remainder of the overnight period, expect this activity to continue to push eastward across the TN Valley. An additional 1 to 2 inches of rainfall is possible through sunrise as pockets of heavier rain propagate over the same areas. The shortwave will slowly eject east-northeast through the day and generally weaken as it moves into the TN Valley. Meanwhile, the surface low is expected to move into the Mid South region late this morning, shifting the warm front further north. Just how far north this front goes will determine the rainfall amounts through the daylight hours, as the heavier precip remains to the north. Forecast models are in generally good agreement that the warm front will reach to at least the TN River later this morning, before stalling once again. At the same time, the weak cold front will advance eastward and move through the TN Valley during the late morning and early afternoon hours. Uncertainty is somewhat high as to the amount of rainfall expected after 12Z, with most guidance showing at least a brief break in the widespread precip, when the warm front lifts north and before the cold front swings through. However, it's likely that at least an additional inch of rainfall is possible after sunrise making the storm total precip amounts through the day approaching 3 inches. Another area of uncertainty is the potential for strong to severe thunderstorms through the next 10 to 12 hours. Once again, this will all depend on how far north the warm front lifts. Based on the above noted northward progression, the southern portion of the forecast area will become situated in the warm sector by sunrise, with dewpoints approaching 60 degrees. Meanwhile, the low level jet will move through the TN Valley as the shortwave advances eastward. There will be a brief period when 0-6 km bulk shear approaches 80 kts and 0-1 km shear reaches around 20 kts. If the area is able to tap into some better instability, this will pose a threat for a few organized thunderstorms to develop. Based on the orientation of the shear, bowing segments are possible, with a low end threat for a weak tornado. The caveat, of course, will be how much instability will be in place. As dewpoints inch upwards with the northward movement of the warm front, temperatures will be able to climb as well. This may give us some marginal instability. However, weak low and mid level lapse rates, along with a weak low level inversion will limit the instability. This may be somewhat of a moot point as the lift associated with the front may be enough to overcome the limited instability. Once again, the higher threat will be along and south of the TN River during the mid to late morning hours. The window for locally heavy rainfall and the threat for severe storms will be fairly short-lived as the cold front moves through during the late morning through early afternoon hours. Meanwhile, the shortwave will move across the region during the afternoon hours, with enough lift and lingering moisture to keep light showers across the area. This activity will come to an end from west to east by the late afternoon hours, as the shortwave exists the area. Temperatures today will be fairly mild, though unseasonably warm, with highs expected to top out in the mid 60s. .SHORT TERM...(Tonight through Friday) Issued at 513 AM CST Wed Dec 20 2017 Zonal flow will take hold of the weather pattern tonight, with weak flow at the surface. Skies will be slow to clear given lingering moisture with the lack of any airmass change. Given the cloudy conditions, lows will be on the mild side, with temps only cooling into the upper 40s. Fog will also be possible across portions of the area given the moist conditions at the surface and generally calm winds. Flow aloft will become more southwesterly during the day Thursday, as surface flow veers back to the south. This will begin the influx of moisture once again, not that the area saw much drying. Skies may briefly clear during the afternoon and allow for temps to warm into the lower 60s. Southwest flow will strengthen aloft Thursday night as the subtropical ridge builds northward over Florida and a strong upper trough ejects east of the Rockies. Surface cyclogensis is expected to occur over the western Plains, with a cold front trailing southward. This system will slowly make its way eastward through the overnight hours on Thursday, and generally stall to our northeast by daybreak on Friday. An abundance of moisture will be in place, with PWs approaching 1.4 inches. Several shortwaves will eject from the long wave trough to our south and move around the northern periphery of the ridge. As these waves move through the region, rain chances will increase, with scattered showers possible just before daybreak Friday. Rain chances will increase through the day, with the highest chances north of the TN River, closer to the stalled cold front. Isolated thunderstorms will be possible during the day as instability increases slightly. Can't rule out a strong thunderstorm during the afternoon hours, though organized thunderstorms do not appear likely at this point as the main forcing remains to our north and west. Temps Thursday night and Friday will be similar to those observed on the days prior, with lows in the upper 40s and highs in the lower to mid 60s. .LONG TERM...(Friday night through Tuesday) Issued at 513 AM CST Wed Dec 20 2017 Deep-layer southwesterly flow is expected to strengthen across the forecast area on Friday night, as the region will remain situated between a mid-level high over the FL Straits and an amplifying longwave trough extending from central Canada southwestward into the northern Rockies. A preceding vorticity maxima is expected to eject east-northeastward across the southern Plains/Ozarks and weaken considerably as it accelerates into the northern mid-Atlantic region on Saturday. A rather weak surface wave related to this feature is forecast to lift northeastward from western TN into western PA by 12Z Saturday, with the cold front attached to this low forecast to push across the CWFA Saturday morning/early afternoon. At least scattered convection will likely be ongoing across the region Friday evening in the moist southerly flow regime of the warm sector, but the greatest concentration of showers/storms should occur after Midnight as the cold front enters the region from the northwest. Based on recent guidance from the GFS/ECMWF, this activity will likely continue on Saturday morning before ending from NW-to-SE during the afternoon as the cold front drifts southeastward. Although wind shear will be more than adequate for organized/severe thunderstorms, poor mid-level lapse rates will likely limit instability in spite of dewpoints in the lower 60s. This, combined with fairly weak large scale forcing for ascent, raises concern about the overall threat for severe weather, but we will continue to mention the possibility of a few strong storms in the HWO. Southwest flow aloft will continue in the wake of the cold front from Saturday night-Sunday night, as another strong shortwave trough digs southeastward from the Great Basin and into the central Plains resulting in further amplification of the central North American longwave trough. This should maintain a fair coverage of low stratus clouds at least through Sunday morning, but aside from a low chance of lingering postfrontal rainfall across the southeastern counties the majority of the region will remain void of precipitation as forecast soundings indicate rapid drying of the mid-levels. That said, guidance does suggest that deep-layer UVMs will strengthen substantially as aforementioned shortwave trough begins to shift northeastward into the lower OH Valley Sunday afternoon and this may lead to a few light showers or snow flurries (for locations north of the TN River). Synoptic scale ascent will likely remain rather strong Sunday evening as the wave advances northeastward into the central Appalachians, with a few light snow showers or flurries possible for the entire region. In spite of the expected degree of atmospheric lift, very dry air will preclude anything higher than a 20 POP for this event, with no accumulation of snow anticipated at this time. The period from Monday-Tuesday will be dry in the wake of a stronger arctic front forecast to sweep across the region on Christmas morning. Temps will be much colder, with highs in the l/m 40s and lows in the mid 20s. && .AVIATION...(For the 12Z TAFS through 12Z Thursday morning) Issued at 541 AM CST Wed Dec 20 2017 Bit of an uncertain forecast through the next 24 hours at the KMSL and KHSV terminals. An upper level disturbance will swing through this afternoon, pushing a weak frontal boundary across the area. Low level moisture will remain fairly high, with light to moderate rain continuing through the afternoon. While there may be an isolated thunderstorm, coverage is too low to leave mention in the TAF. Clouds will generally remain below 3000 feet through the period, though some periodic improvements are possible. At this point, it appears that cigs ~1500 feet will hang around through 00Z and then lower cigs ~1000 feet will move in after 00Z. Lower cigs are possible but confidence is low. Visibilities will remain between 3 and 4SM through 09Z and then drop to around 2SM for the remainder of the period. && .HUN WATCHES/WARNINGS/ADVISORIES... AL...Flash Flood Watch until noon CST today for ALZ001>010-016. TN...Flash Flood Watch until noon CST today for TNZ076-096-097. && NEAR TERM...73 SHORT TERM...73 LONG TERM...70/DD AVIATION...73 For more information please visit our website at weather.gov/huntsville.
Hazardous Weather Outlook National Weather Service Huntsville AL 540 AM CST Wed Dec 20 2017 ALZ001>010-016-TNZ076-096-097-211130- Lauderdale-Colbert-Franklin AL-Lawrence-Limestone-Madison-Morgan- Marshall-Jackson-De Kalb-Cullman-Moore-Lincoln-Franklin TN- 540 AM CST Wed Dec 20 2017 This Hazardous Weather Outlook is for north Alabama and portions of southern middle Tennessee. .DAY ONE...Today and Tonight... Widespread rain and a few embedded thunderstorms will continue this morning as a storm system approaches the outlook area from the southwest. A few strong to marginally severe storms will be possible, especially south of the Tennessee River. Damaging wind gusts up to 60 mph and brief tornadoes will be the main threats with this activity. Otherwise, locally heavy rainfall will be possible for the entire region and a Flash Flood watch remains in effect until Noon CST. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday... Another storm system will impact the region late this week, with a slight chance of thunderstorms beginning on Friday afternoon. The coverage of storms will be greatest on Friday night and Saturday morning, but should diminish by early afternoon. A few strong storms may occur during this period, with locally heavy rainfall possible as well. .SPOTTER CALL TO ACTION STATEMENT... Activation of storm spotters and emergency management personnel is not anticipated at this time. 70/DD
The Northeast Alabama radar (KHTX), 69 km away, was scanning. The volume nearest the first event began at 12:57 UTC.
6 flash flood, 1 heavy rain. Local standard time, as filed.
Heavy rain reported in Skirum.
Flash flooding with at least 6 inches of swift moving water on Barkley Bridge Road along Mack Creek.
Flash flooding reported on New Cut Road at Herrin Creek. Water rescues underway with up to 6 vehicles trapped. 3 feet of swift flood waters reported.
Flash flooding was reported along Craze Road along Johnson Chapel Creek. Road remains impassable and flooded as of 935am.
Flash flooding reported on North Johnson Chapel Road at Johnson Chapel Creek. At least 6-12 inches of swift moving water over the road. Flash flooding continues as of 9am.
Flash flooding was reported along Hobb Ward Road. Despite some receding since 7am, still well over 6 inches of swift moving water still reported as of 910am.
Flash flooding was reported along Barnett Chapel Road and Black Road along Gill Creek. Although receded since 7am, still well over 6 inches of swift moving water reported as of 910am.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Alabama in 2017Every state in 2017This day in weather historyWarnings in Alabama, December 2017
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 729016, 729002, 729003, 729007, 729010, 729014, 729015.